Q:

10/12/2012
I was asked to see a 26 year old woman with a history of seasonal allergic rhinitis, mild asthma and some retinal problems related to being a preemie who had a bizarre reaction when being prepped for an EGD (GERD symptoms being checked prior to having a cholecystecomy to be sure that the GB was the only problem). She had an IV placed with lactated Ringer's and was fine for 10 minutes. She then received IV Versed and within a few seconds developed "hives" from the site of the IV (intern's vein at the wrist) to the antecubital fossae on the same side. She then received IV lidocaine (reportedly used routinely for discomfort at the site) and Benadryl. At no time did she have any itching, angioedema, shortness of breath, wheezing, chest tightness or other symptoms of anaphylaxis and the lesions did not itch. The IV was removed and another was placed on her other arm where the same thing occurred but no medication had been given. She was sent to the ER with her mother, who is a nurse, by car and she was discharged in stable condition on Prednisone which she did not take after the dose in the ER. There was no recurrence of her symptoms.

I am getting samples of the IV tubing and fluid that she received but she has used latex condoms since that time uneventfully. There was no rash at the site of the tape where the IV was placed so it does not appear to be related to adhesive. It can't be the Versed because it occurred on the other side after the second IV was placed but no more medication was given. An ice-cube test, done because I thought that perhaps the fluid was cold, was negative.

I am told that the lesions only appeared in the area of the veins used and I know that the vein goes deeper after it reaches the antecubital fossa, but I'm not really sure what this might be. A reaction to plastic? I doubt that it was the fluid itself because I would expect to have seen something more systemic.

Any ideas because she will need to have the procedure done (in the hospital) and probably have surgery after that?

A:

Thank you for your inquiry.

Actually, allergic reactions have been previously noted to lactated Ringer's solution. Below, for your convenience, I have copied part of the "Adverse Reactions" section taken from the package insert of lactated Ringer's solution. In addition, there is a published case report. I have copied the abstract for you below as well.

Not only have allergic reactions been reported to administration of lactated Ringer's, but also to the intravenous administration of normal saline (abstract also copied for you below).

The mechanism of production of allergic reactions to lactated Ringer's is unknown, but the fact that such reactions have been reported to saline as well indicate that the reaction may be due to products leached from the plastic tubing. This is discussed in the case report of the reaction to lactated Ringer's (abstract copied below).

Unfortunately I know of no way to test the hypothesis that it was the lactated Ringer's unless a challenge is done. In the case report cited below, that is exactly what occurred.

Other than for a challenge, which you may not feel is prudent, I think you are approaching the problem correctly by collecting all material to which she was exposed and at least testing by contact with the skin or prick testing.

It is highly possible that if contents from the tubing are responsible that readministration of the lactated Ringer's from new tubing might not reproduce the reaction (since the degree of leaching from the tubing into the liquid would determine whether or not a reaction occurred).

In summary, your conclusion as to the cause of the reaction is probably correct based upon the reasoning you have applied to the case, and the substantiation that such reactions to lactated Ringer's have been reported in the past. However, in order to confirm that it was the lactated Ringer's, my feeling is that you would have to do a challenge. But there is certainly no reason not to pursue testing by contact or prick testing as mentioned above. In addition, a challenge may give a false-negative result if the reaction was due to products leached from the tubing.

As mentioned above, the case report briefly discusses these issues, and references the contents of the tubing that might be responsible.

Of course, another more simple way to handle the situation is simply to use an alternative intravenous fluid. This is the course that was taken in regards to the patient who reacted to saline.

Finally, parenthetically, reactions to dextrose- and maltose-containing intravenous solutions have been reported, and substitution with intravenous fluids not containing sugar has been performed successfully.

Thank you again for your inquiry and we hope this response is helpful to you.

Am J Ther. 2011 May;18(3):e86-8.
Allergy to lactated ringer solution-an unusual case presentation.
Tiwari AK, Tayal S, Awasthi D, Valson G.
Source
Departments of Anaesthesia and Critical Care, St. Stephen's Hospital, Tis Hazari, Delhi.
Abstract
Allergic reactions may be noted by an anesthesiologist during various stages of anesthesia that include induction, maintenance, and post anesthesia care. The incidence of allergic reactions is most common in the perioperative period as a result of various drugs being used concomitantly. It is of paramount importance that an allergic reaction be rapidly diagnosed and adequately treated, because anaphylaxis and acute allergic reactions can occur within minutes in a sensitized individual and can be fatal. Here, we report a case of allergic reaction encountered during induction of anesthesia, after administration of intravenous infusion using lactated Ringer solution.

"ADVERSE REACTIONS
Allergic reactions or anaphylactoid symptoms such as localized or generalized urticaria and pruritus; periorbital, facial, and/or laryngeal edema, coughing, sneezing, and/or difficulty with breathing have been reported during administration of Lactated Ringer's and 5% Dextrose Injection, USP. The reporting frequency of these signs and symptoms is higher in women during pregnancy"

Am J Emerg Med. 2009 Jan;27(1):130.e1-2.
An unusual cause of allergy: Case report of normal saline solution allergy.
Ay D, Aktas C, Sarikaya S, Cetin A.
Source
Yeditepe University Emergency Department, Istanbul, Turkey.
Abstract
Anaphylaxis and acute allergic reactions may sometimes be fatal. They occur within minutes in a sensitized individual. So quick diagnosis and management are necessary issues. In the literature, cases are widely reported against allergens found in drugs, foods and their additives, radiocontrast material, bee stings, and many other materials. Here, we present a 37-year-old woman who developed an anaphylactic reaction to normal saline infusion during evaluation for her acute abdominal pain. We found only one report about normal saline allergy in the literature (Litvin ME, Shemchuck AS, Lisetskii VA. Anaphylactic shock caused by intravenous injection of isotonic solution of sodium chloride. Klin Khir 1976;(7):59-61).

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology